Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 474, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 22, 2008, 7:43 PM MDT for Cherry County, Grant County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2008, 7:43 PM MDT (01:43 UTC)
- Expired
- Sep 22, 2008, 8:30 PM MDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Grant County, NE
The radar
The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 4:57 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2630 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 230143
SVRLBF
NEC031-075-230230-
/O.NEW.KLBF.SV.W.0474.080923T0143Z-080923T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
743 PM MDT MON SEP 22 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
GRANT COUNTY IN WEST CENTRAL NEBRASKA...
* UNTIL 830 PM MDT
* AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR SWEDE LAKE...OR 21 MILES NORTHWEST OF
ARTHUR...AND MOVING NORTHEAST AT 27 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES NORTHWEST OF PRATT LAKE BY 810 PM MDT...
HYANNIS BY 815 PM MDT...
WHITMAN BY 830 PM MDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.
LAT...LON 4227 10186 4214 10137 4174 10173 4175 10203
4184 10206 4188 10206
TIME...MOT...LOC 0143Z 222DEG 23KT 4184 10191
$$
132 follow-up statements
000
WWUS53 KLBF 230202
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CDT MON SEP 22 2008
NEC031-075-230230-
/O.CON.KLBF.SV.W.0474.000000T0000Z-080923T0230Z/
GRANT NE-CHERRY NE-
802 PM MDT MON SEP 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHWESTERN CHERRY AND GRANT COUNTIES...
AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF SWEDE LAKE...OR 19 MILES
NORTHWEST OF ARTHUR...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 61 MILE MARKER 150 BY 810 PM MDT...
7 MILES NORTHWEST OF PRATT LAKE BY 815 PM MDT...
HYANNIS BY 820 PM MDT...
WHITMAN BY 825 PM MDT...
7 MILES SOUTHEAST OF HIGHWAY 61 MILE MARKER 170 BY 830 PM MDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.
LAT...LON 4227 10186 4214 10137 4174 10173 4175 10203
4184 10206 4188 10206
TIME...MOT...LOC 0202Z 215DEG 40KT 4183 10185
$$
13000
WWUS53 KLBF 230229
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
929 PM CDT MON SEP 22 2008
NEC031-075-230239-
/O.EXP.KLBF.SV.W.0474.000000T0000Z-080923T0230Z/
GRANT NE-CHERRY NE-
829 PM MDT MON SEP 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND GRANT
COUNTIES WILL EXPIRE AT 830 PM MDT...
THE STORM WHICH HAD PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER
WESTERN NEBRASKA THROUGH MIDNIGHT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.
LAT...LON 4227 10186 4214 10137 4174 10173 4175 10203
4184 10206 4188 10206
TIME...MOT...LOC 0229Z 215DEG 40KT 4208 10162
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:38 PM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, Sep 22, 2:38 PM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 338 PM CDT MON SEP 22 2008 .DISCUSSION... THE 12Z MODELS ARE IN GOOD AGREEMENT THAT THE AREA OF LOW PRESSURE CURRENTLY EXTENDING FROM EASTERN COLORADO INTO WRN SOUTH DAKOTA WILL PUSH EAST TONIGHT. IN ADDITION UPPER TROUGH AXIS WILL MOVE INTO WRN PNHDL BY 12Z TUESDAY PROVIDING A BROAD AREA OF UPPER LEVEL DIVERGENCE IN RIGHT ENTRANCE REGION OF CYCLONICALLY CURVED JET. THE FOCUS FOR SEVERE THUNDERSTORMS WILL EXIST AFTER 00Z THROUGH 06Z TUESDAY ESPECIALLY FOR AREAS WEST OF VALENTINE THROUGH OGALLALA. THIS AREA WILL BE WITHIN 0-6 KM SHEAR VALUES OF 30-45KTS ALONG WITH MUCAPES OF 1500-2000J/KG DURING TIME OF INITIATION. THIS SHOULD PROVE TO BE AN UNUSUALLY STRONG THUNDERSTORM EVENT FOR THIS FIRST DAY OF AUTUMN. HIGHEST 60-80 POPS GOING IN THE GRIDDED FCST THIS EVENING FOR CHERRY AND SHERIDAN WITH 60 POPS ACROSS THE REMAINDER OF THE NCTRL AFTER MIDNIGHT. AREAS FURTHER SOUTH SHOULD EXPECT AT LEAST WIDELY SCATTERED COVERAGE BY LATE EVENING INTO THE EARLY MORNING HOURS. WINDS ARE ANOTHER CONCERN. H85 WINDS INCREASE TO 50-60 KTS MAINLY EAST OF HWY 83. EXISTING PRESSURE GRADIENT WILL ONLY TIGHTEN UP FURTHER WITH APPROACH COLD FRONT. WINDS ACROSS THE EAST WILL ACTUALLY SUBSIDE INTO THE BREEZY CATEGORY AROUND 00Z...THEN PICK BACK UP THROUGHOUT THE EVENING INTO THE HIGH WINDY CATEGORY. PLAN TO KEEP THE GOING WIND ADVISORY GOING DUE TO STRONGER WINDS AGAIN THIS EVENING. ON TUESDAY...THE FRONTAL SYSTEM WILL MOVE SWIFTLY EAST AND PUSH INTO CNTRL KANSAS BEFORE LIFTING BACK NORTH AS A WARM FRONT WEDNESDAY AND WEDNESDAY NIGHT. WILL KEEP SLIGHT CHC FOR TSRA WED AFTN THROUGH WEDNESDAY NIGHT ACROSS THE SERN AREAS. THE STRING OF 7 DAYS AT LBF ABOVE 80 DEGREES WILL LIKELY AFTER TODAY WITH COOLER TEMPS FCST NEAR 78 FOR TUESDAY. COOL AND DRIER AIR TUESDAY NIGHT WILL ALLOW FOR A COOL NIGHT INTO THE UPPER 30S TO LOWER 40S ACROSS THE WEST AND MID 40S TO AROUND 50 EAST. A WARMUP INTO THE 80S ACROSS THE REGION WILL RESUME WEDNESDAY THROUGH FRIDAY. MEDIUM RANGE MODEL INDICATING A COOLDOWN BEGINNING SATURDAY WITH UPPER 70S/LOWER 80S THEN EVEN COOLER POSSIBLE SUNDAY MONDAY IN THE 70S. WILL FOLLOW ENSEMBLE MEANS AND HPC GUIDANCE AS OPPOSED TO OPERATIONAL 12Z GFS AND ECMWF. THE OPERATIONAL MODELS NOW BOTH INDICATE A SUBSTANTIAL COOLDOWN SUNDAY AND MONDAY. HAVE INTRODUCED A SLIGHT CHC FOR SHOWERS SATURDAY NIGHT THROUGH SUNDAY. CURRENT OPERATIONAL MODELS HOWEVER SUGGEST RAIN CHCS WOULD EXTEND THROUGH MONDAY ALONG WITH HIGHS MONDAY ONLY IN THE 60S. ADJUSTMENT TO DAYS 6 AND 7 FOR COOLER HIGHS AND ADDITION OF POPS SUNDAY NIGHT AND MONDAY WILL NEED TO BE CONSIDERED DURING THE NEXT FEW FORECAST PACKAGES. && .AVIATION... SHORT WAVE TROUGH TO PUSH A COLD FRONT ACROSS THE REGION TONIGHT. SOUTH WINDS AHEAD OF THE FRONT WILL CONTINUE...WITH A SWITCH TO THE NORTHWEST BEHIND THE FRONT. WIND GUSTS OF 20 TO 30 KTS POSSIBLE THIS EVENING...WITH A SLIGHT SLACKEN OF WINDS AFTER MIDNIGHT...WITH THE SWITCH TO NORTHWEST OVERNIGHT. ALONG/AHEAD OF THE COLD FRONT AM EXPECTING A BROKEN LINE OF STRONG THUNDERSTORMS...ESPECIALLY ACROSS NORTHERN NEBRASKA. FURTHER SOUTH...FOR KLBF...MORE REMOVED FROM LOW CENTER MOVING ACROSS S DAKOTA SO NOT AS CONFIDENT OF ACTIVITY. HAVE KEPT PROB30 THUNDER AT BOTH TAF SITES AS TIMING STILL UNCERTAIN. THIS TIMING WILL BE REFINED IN FURTHER UPDATES. ALSO WILL SEE A CHANCE AT MVFR CONDITIONS WITH PASSING STORMS. && .LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TIL 10 PM CDT THIS EVENING FOR NEZ007-009-010-027>029-038. && KAR/MM
Hazardous weather outlook, Sep 22, 2:47 PM MDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 347 PM CDT MON SEP 22 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-232100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 347 PM CDT MON SEP 22 2008 /247 PM MDT MON SEP 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A COLD FRONT WILL PUSH ACROSS THE OUTLOOK AREA TONIGHT. THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. THERE IS A SLIGHT RISK FOR THE THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE AREA OF GREATEST CONCERN FOR SEVERE WEATHER IS NORTH OF INTERSTATE 80 AND WEST OF HIGHWAY 183 WITH THE THREAT INCREASING NORTHWARD TOWARD THE SOUTH DAKOTA BORDER. IN ADDITION TO THE SEVERE WEATHER...SOUTH WINDS WILL INCREASE TO 30 MPH OR GREATER THIS EVENING ACROSS PARTS OF NORTH CENTRAL NEBRASKA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE EARLY TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
In the hours before
Local storm report, Sep 22, 7:17 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT MON SEP 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 6 N GORDON 42.89N 102.20W
09/22/2008 E0.88 INCH SHERIDAN NE PUBLIC
&&
JSWEETThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 6:06 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 39 min |
| Sep 22, 6:12 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.